Colorado, 2018

Hail in Colorado, May 29, 2018

May 29, 2018 · NWS BOU · 1 event in 1 county or zone

A strong thunderstorm produced hail up to nickel size in Akron.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A strong thunderstorm produced hail up to nickel size in Akron.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 29, 2:20 PM MST, 5 minutes earlier.

Area forecast discussion, May 29, 2:20 PM MST, 5 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT Tue May 29 2018

.SHORT TERM...(This evening through Wednesday)
Issued at 319 PM MDT Tue May 29 2018

There are some fairly strong thunderstorms over the eastern
plains at this time. These areas have dew point temperatures in
excess of 50 F. To the west, there are some echoes on radar, but
they are quite weak and are mostly producing just Virga.
Northwesterly flow aloft is expected this evening. As an upper
ridge moves into Colorado overnight and Wednesday, the flow aloft
becomes zonal later tonight, then west-southwesterly on Wednesday.
There is benign synoptic scale energy progged for the CWA tonight
and Wednesday. The low level winds should adhere to normal
drainage patterns overnight. Wednesday's winds look to be some
sort of southerly direction much of the day. Moisture decreases
significantly this evening. On Wednesday, there is fairly decent
moisture over the CWA by afternoon. The dew point grids show 50s F
readings over most of the plains on Wednesday according to the
NAM and ECMWF. The GFS readings are 5-10 F lower. There is a bit
of lingering CAPE around this evening over the southeast and
northwest forecast area. CAPE values are fairly decent over the
CWA on Wednesday afternoon on the NAM, but not on the GFS. The QPF
fields this evening show a tad of rainfall over the far northwest
and northeast corners of the CWA. On Wednesday afternoon. There
is limited measurable rainfall over the western 2/3rds of the
CWA. For pops, will end any by 03Z this evening. Will go with
25-50%s for Wednesday afternoon in all areas but the far east. For
temperatures, Wednesday's highs look to be 1-4 C warmer than this
afternoon's highs.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 319 PM MDT Tue May 29 2018

Convection will move from west to east on Wednesday evening, with
drier and warmer air moving in after that. Thursday will likely
still have a little diurnal convection over the mountains. There
are still some differences with the late Friday trough, with some
models focused more north of us, with dry westerly flow behind the
trough. Other models have a bit more amplitude at our latitude
with a little moisture and cooling. Either way, there will be some
wind over the mountains and maybe into the foothills, and
potentially a little windier period late Friday/early Saturday
behind the trough--still mostly over the mountains. Winds and
humidities may be near Red Flag criteria over South Park Thursday
and Friday afternoons, but land managers indicate that greening
fuels have reduced the threat of rapid fire growth.

Saturday should be a little cooler and still likely dry. Models
are starting to pick up on a weak shortwave that could come
through Sunday with a little moisture, which could hold back our
warming one more day and give a few showers/storms. Then warm, dry
southwesterly flow for Monday and Tuesday. Model blend solutions
give highs in the low 90s on the plains these days, but some of
the temperature fields would indicate at least mid 90s if it's
sunny and there isn't another surge of cooler air from convection
somewhere else working our way. For now we'll be sticking with the
blended solution with highs around 90 in Denver and only a little
convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 319 PM MDT Tue May 29 2018

DIA currently has north-northwesterly winds. Models have these
winds going more northeasterly, then easterly through about 03Z.
Normal drainage patterns are expected by 06Z. There will be no
ceiling issues through tonight. |

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...RJK
LONG TERM...Gimmestad
AVIATION...RJK
Hazardous weather outlook, May 29, 10:04 AM MST, 4 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Tue May 29 2018

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Tue May 29 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few showers and thunderstorms will develop in the mountains this
morning and spread across the plains by early afternoon. A couple
stronger to possibly severe storms will be possible on the
eastern plains. The main threat from the storms would be hail up to
1 inch in diameter. Elsewhere, storms will produce mainly small
hail, brief moderate rain, wind gusts to 40 mph, and lightning.

Thunderstorms are expected to diminish quickly this evening as the
airmass stabilizes, with skies clearing before midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered afternoon and evening thunderstorms are expected on
Wednesday. Most of the storms will produce light rain and gusty
winds with a few stronger storms possible on the plains east of
Denver.

After Wednesday, a generally drier and warmer weather pattern
develops.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, May 29, 1:29 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Denver CO
229 PM MDT TUE MAY 29 2018

COZ047-292115-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
229 PM MDT TUE MAY 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELBERT COUNTY UNTIL
315 PM MDT...

At 228 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles north of Kutch, or 20 miles south of Limon, moving southeast at
15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Elbert
County.

LAT...LON 3897 10391 3903 10381 3896 10361 3880 10377
TIME...MOT...LOC 2028Z 301DEG 12KT 3899 10384

KRIEDERMAN

The radar

The Denver radar (KFTG), 120 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 29, 2:25 PM MST
Where
Washington County, 0.53 mi W of (Ako)akron Weather Station
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
40.170, -103.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756430.